Colorado, 2021Winter Storm and Winter Weather in Colorado, February 2 to 4, 2021
February 2 to 4, 2021 · NWS GJT · 6 events in 6 counties and zones
A midlevel trough and associated surface cold front progressed through western Colorado. Mild temperatures out ahead of the front led to mostly rain in the valleys with moderate to heavy snow falling in a short period of time above 8000 feet.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A midlevel trough and associated surface cold front progressed through western Colorado. Mild temperatures out ahead of the front led to mostly rain in the valleys with moderate to heavy snow falling in a short period of time above 8000 feet. Winds gusted up to 60 mph in the higher elevations at times and up to 37 mph in the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 5:13 PM MST, 47 minutes earlier.
Area forecast discussion, Feb 2, 5:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
513 PM MST Tue Feb 2 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 320 PM MST Tue Feb 2 2021
The persistent layer of low and mid level clouds that encompassed
most of the CWA was able to break up this afternoon as a faster
southwest flow aloft allowed the atmosphere to mix, leading to a
fairly mild afternoon. Expect these clouds to fill back in tonight
as mid and high level moisture continues to increase ahead of a
strong low pressure system currently moving inland over the
Pacific Northwest. Some lightning is occurring off the Vancouver
coast as well as in the state of Washington...a good indicator of
potential instability as this system gains steam and moves over
our region Wednesday. Some light showers may occur over the high
terrain overnight in this warm advective southwest flow but
better chances this precip arrives Wednesday morning. The
screaming message with this system is the heightened potential for
snow banding and snow squalls late Wednesday morning and
afternoon into the evening. The snow squall potential looks to
mainly favor northwest Colorado and central Colorado, affecting
the Highway 40 during the late morning/early afternoon shifting
down to the Interstate 70 corridor during the afternoon and
evening commute. This will cause quick reduction in visibility in
heavy snow and blowing snow with snow rates of an inch or more an
hour.
Onto the details: this system will be powered by a 170 to 190 kt
upper level jet at 250 mb. Northern and central Colorado will
remain in the favored left exit region through Wednesday evening.
Specific humidity values increase to 4 to 5 g/kg which is
sufficient moisture. Instability is also present with CAPE values
in the 100 to 300 J/kg range and steep lapse rates around 7
degrees C per km. A strong band of frontogenesis enters northeast
Utah and northwest Colorado late Wednesday morning, reaching the
I-70 corridor by late afternoon and early evening. All these
ingredients spell heightened potential for snow squalls, banding
and embedded thunderstorms.
The temperatures will be quite mild ahead of this cold front, so
lower valleys can expect rain with higher snow levels initially
before snow levels lower with the cold front late afternoon into
the evening. The higher snow accumulations look to be above 8000
feet with 6 to 12 inches across the northern and central CO
mountains and 4 to 8 inches over the San Juans with locally higher
amounts possible with any snow squalls or banding. So, Winter
Weather Advisories still remain on track for the western Colorado
mountains and made no changes to current suite of highlites. Much
colder air will pour into the area behind the cold front so the
potential for flash freezes on the roadways is there with any rain
that falls and quickly changes over to snow. Some areas to keep
an eye on are the Upper Yampa River Basin, including Highway 40
from Craig to Steamboat Springs and the I-70 corridor from
Glenwood Springs to Vail. While forecast snow amounts are below
advisory criteria, some areas could see locally higher snow
amounts once precip changes over to snow and depending on any snow
banding that would form and persist. The trough axis moves
through during the evening hours with the snow rates lessening
after midnight into Thursday morning.
.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM MST Tue Feb 2 2021
Wintery weather will be on the down turn Thursday morning, as the
meaty part of this system lifts into the Plains. Do anticipate
orographically driven snow showers to linger across the Elkhead and
Park Ranges Thursday afternoon, as the region falls under a
northwest flow regime. In addition, cold air in the wake of
Wednesday's cold front will drive high temperatures down back below
normal (especially for areas under a fresh blanket of snow). Do
expect Thursday to be a break in winter weather for most of the CWA,
however, this break will be short lived.
Ensemble members are in pretty decent agreement with respect to high
pressure building just off shore the PacNW coast through the end of
the workweek. As a result, the pressure gradient across the
Intermountain West will tighten up, leaving the CWA draped under
strong northwest flow aloft. A rather impressive plume of
moisture spilling over the ridge axis will dive across the
Intermountain West and return precipitation along the Western Slope
as early as Thursday night. However, the best snowfall rates appear
to fall Friday evening/overnight as a clipper system swings
across the CWA. Showers wind down Saturday with total snow
accumulations favoring the Elkhead, Park and Flat Tops.
While bitter cold temps plague the central CONUS, we'll fall just
along the warm nose and notice a gradual climb through the
weekend and into the beginning of next week. Weak shortwaves rolling
through the dominate northwest flow may result in mountain snow
showers early next week, as well as a dip in daily highs. However,
ensemble guidance deviates in moisture source and timing of said
disturbances beyond day 5.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 502 PM MST Tue Feb 2 2021
Clouds will be on the increase overnight as a storm system
approaches from the west. Ceilings will fall below ILS breakpoints
at most TAF sites by daybreak with a few falling below airfield
minimums (KASE, KEGE and perhaps KRIL). Showers will develop
through the morning on Wednesday and become more numerous during
the afternoon. Expect mostly rain in the lower valleys with snow
becoming dominant in the higher elevations. Lowering visibility
and ceilings to MVFR/IFR will be the result. As a strong cold
front works into eastern Utah and western Colorado between 20Z and
00Z, concern increases for snow squalls or a band of heavy snow
with gusty NW winds in the higher elevations through the evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Wednesday to 9 AM MST Thursday
for COZ004-009-010-012-013-018-019.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...ERW
AVIATION...MDMHazardous weather outlook, Feb 2, 4:09 AM MST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MST Tue Feb 2 2021
COZ001>014-017>023-UTZ022>025-027>029-031115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MST Tue Feb 2 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered light snow showers are expected to develop over the
mountains tonight. Accumulations will be light and localized.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread snow is expected to develop Wednesday and linger into
Thursday. Snowfall accumulations of 6 to 12 inches with locally
higher amounts are expected across the mountains of western
Colorado. Lesser amounts are anticipated across the mountains and
plateaus of eastern Utah. There is strong potential for snow
squalls Wednesday afternoon and evening which could result in
brief, near whiteout conditions due heavy snow and blowing snow
along with wind gusts to 50 mph.
Another fast moving system will clip the northern Colorado
mountains Friday and Friday night bringing additional snowfall to
the Elkhead, Park, Flat Tops and central Colorado mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Elkhead and Park Mountains
- When
- February 2, 6:00 PM MST to February 4, 7:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area. Winds gusted up to 60 mph at times.
Winter Weather, Grand and Battlement Mesas
- When
- February 2, 11:00 PM MST to February 3, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 3, 10:00 AM MST to February 4, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 14 inches of snow fell across the area with up to 20 inches measured at Snowmass Ski Area. Winds gusted to 48 mph at times.
Winter Weather, Flattop Mountains
- When
- February 3, 11:00 AM MST to 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area in 12 hours. Winds gusted up to 58 mph at times.
Winter Weather, Northwestern San Juan Mountains
- When
- February 3, 3:00 PM MST to February 4, 8:30 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 3 to 9 inches of snow fell across the area. Winds gusted up to 60 mph at times in the higher elevations.
Winter Weather, Central Colorado River Basin
- When
- February 3, 4:00 PM MST to February 4, 8:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area. Winds gusted up to 37 mph at times.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, February 2 to 18, 2021$550,000 · 1 event
- Winter Storm and Winter Weather in New York, February 2 to 3, 2021$80,000 · 9 events
- Coastal Flood in New Hampshire, February 2, 2021$75,000 · 1 event
- Cold in North Carolina, February 2 to 3, 20218 events
- Winter Storm in New York, February 2 to 3, 20217 events
- Heavy Snow and Winter Weather in California, February 2 to 3, 20213 events
- Marine High Wind in North Atlantic Coastal Waters, February 2, 202154 kt wind · 2 events
- High Wind in Virginia, February 2 to 3, 2021$10,000 · 52 kt wind · 2 events
- Winter Weather in West Virginia, February 2 to 3, 20212 events
- Winter Weather in Idaho, February 2 to 3, 20212 events
- Heavy Snow in Wyoming, February 2 to 4, 20212 events
- Debris Flow in Washington, February 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931806, 931807, 931808, 931809, 931810, 931812.